Woodcock said Wednesday that the FDA hadn't uncovered a direct link between the contaminant and the adverse events and deaths. "We know that some of the suspect batches of heparin that were causing the adverse events have this contaminant in it. So there is an association between the contaminant in the presence of adverse events, but it is not a direct causal link yet," she said.
Following Wednesday's teleconference, Scientific Protein Laboratories released a prepared statement that said it was "premature to conclude that the heparin active pharmaceutical ingredient (API) sourced from China and provided by SPL to Baxter is responsible for these adverse events."
Contaminated products from China have been an ongoing worry for the FDA. If the heparin contamination turns out to be deliberate, it would be reminiscent of last year's scandal when a Chinese company was charged with adding the toxic chemical melamine to an ingredient used in U.S. pet food that killed thousands of dogs and cats. The melamine let the ingredient pass chemical inspections for protein content, the Associated Press reported.
Since the end of December, there have been 785 reports of adverse reactions associated with Baxter's heparin product. This compares with less than 100 reports of adverse reactions in all of 2007.
There also have been 46 deaths, four of which were associated with an adverse reaction to heparin, according to the FDA.
Adverse reactions included difficulty breathing, nausea or vomiting, excessive sweating and falling blood pressure, which can lead to life-threatening shock.
For more about heparin, visit the U.S. National Library of Medicine .
SOURCES: March 6, 2008, teleconference with Janet Woodcock, M.D., acting director of th
All rights reserved